Alert archive / Alabama / Special Weather Statements in 2015

Special Weather Statement, NWS Birmingham, AL

August 5, 2015Shelby County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 5, 2015, 5:46 PM CDT for Shelby County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2015, 5:46 PM CDT (22:46 UTC)
Expired
Aug 5, 2015, 6:15 PM CDT
In force
29 min
Issued by
NWS Birmingham, AL

County Shelby County, AL

The radar

The Birmingham radar (KBMX), 19 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

866 
WWUS84 KBMX 052246
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CDT WED AUG 5 2015
 
ALZ025-052315-
SHELBY AL-
546 PM CDT WED AUG 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY COUNTY UNTIL 615
PM CDT...

AT 546 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CHELSEA...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHELSEA...WESTOVER...MOUNT LAUREL AND HIGHLAND LAKES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3321 8664 3329 8672 3344 8661 3330 8647
TIME...MOT...LOC 2246Z 228DEG 12KT 3330 8660 

$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:21 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 5, 3:21 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
321 PM CDT WED AUG 5 2015

.DISCUSSION...

CURRENTLY WATCHING PROGRESS OF ENHANCED BOWING LINE OF CONVECTION
ESEWARD ACROSS ARKANSAS. ON ITS CURRENT PACE (AND ASSUMING IT
HOLDS TOGETHER)...IT SHOULD REACH NORTHWEST ALABAMA ROUGHLY
01Z...AND I-59 ROUGHLY 03Z-04Z. WOULD EXPECT SOME WINDS AND A LOT
OF LIGHTNING ASSOCIATED WITH THIS AREA OF STORMS IF/WHEN IT GETS
HERE. GIVEN THE FACT ITS GOT A HEAD OF STEAM GOING ALREADY...AND
PLENTY OF UNSTABLE AIR OUT AHEAD OF IT...I'VE GOT A FAIRLY HIGH
CONFIDENCE THAT IT WILL AT LEAST MAINTAIN ITSELF UNTIL WELL AFTER
DARK. OTHER SHOWERS AND STORMS CURRENTLY (AS OF 20Z) IN CENTRAL
ALABAMA WERE MORE AFTERNOON HEATING/DIURNAL IN NATURE AND LESS
ORGANIZED.

THE SHORTWAVE RESPONSIBLE FOR THE ARKANSAS CONVECTION IS FORECAST
TO MOVE ACROSS THE TN VALLEY...WITH THE TROUGH AXIS GETTING EAST
OF ALABAMA LATE TOMORROW AFTERNOON OR EARLY EVENING. THAT SHOULD
HELP TO DECREASE RAIN CHANCES FOR A BIT...OR AT LEAST LET THEM GET
BACK DOWN TO MORE SEASONABLE LEVELS FOR FRIDAY INTO THE WEEKEND.
BASED ON HIGH TEMP FORECASTS OVER THE WEEKEND INTO NEXT
WEEK...WILL MAINTAIN THE MENTION OF HEAT ISSUES IN THE HAZARDOUS
WEATHER OUTLOOK FOR THAT TIME FRAME.

/61/

&&

.AVIATION...
18Z TAF DISCUSSION.

A LINE OF BROKEN STORMS IS MOVING NORTHWARD...AND WILL BE AFFECTING
TOI AND MGM BETWEEN 18-20Z. THIS LINE MIGHT GRADUALLY WEAKEN BUT
WILL LEAVE ADDITIONAL BOUNDARIES FOR SCATTERED STORMS THROUGH THE
AFTERNOON. ELSEWHERE...ISOLATED STORMS ARE DEVELOPING AND EXPECT
COVERAGE TO INCREASE THROUGH THE AFTERNOON.

AT MGM AND TOI...AFTERNOON STORMS WILL DIMINISH DURING THE EVENING
HOURS...WITH LIGHT FOG AND MVFR STRATUS DEVELOPING OVERNIGHT GIVEN
INCREASING LOW LEVEL MOISTURE UNDER LIGHT SOUTHWESTERLY WINDS.

ACROSS THE NORTH...THERE COULD BE A LULL BETWEEN AFTERNOON SCT
CONVECTION AND MORE ORGANIZED ACTIVITY AS A RESULT OF A PASSING
UPPER LEVEL DISTURBANCE. GIVEN THE UNCERTAINTY IN TIMING AND
COVERAGE AREA...HAVE TRANSITIONED FROM VCTS TO TSRA DURING THE EARLY
EVENING FOR SEVERAL HOURS. SECONDARY SHORTWAVE ENERGY WILL CROSS THE
AREA LATE TONIGHT...AND COULD SEE ANOTHER ROUND OF ORGANIZED RAIN
WITH EMBEDDED STORMS AROUND SUNRISE THROUGH THURSDAY MORNING.

14

&&

.FIRE WEATHER...

AN UPPER AIR DISTURBANCE WILL BRING AN AREA OF SHOWERS AND
THUNDERSTORMS INTO NORTH AND CENTRAL ALABAMA TONIGHT...WITH MORE
RAIN LIKELY ON THURSDAY. RAIN CHANCES GO BACK DOWN TO MORE TYPICAL
LEVELS BY THE WEEKEND...AS TEMPERATURES CLIMB BACK UP TO NEAR 100
DEGREES IN SOME AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  86  72  90  71 /  40  60  60  40  30
ANNISTON    73  87  71  89  72 /  30  60  60  40  30
BIRMINGHAM  75  89  74  92  74 /  40  60  60  30  20
TUSCALOOSA  75  92  75  95  74 /  30  60  40  30  20
CALERA      73  89  72  92  72 /  30  60  50  30  20
AUBURN      73  89  73  91  74 /  20  50  50  40  30
MONTGOMERY  75  92  76  95  76 /  20  50  40  40  30
TROY        74  92  74  94  75 /  20  50  40  40  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 5, 4:02 AM CDT, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
402 AM CDT WED AUG 5 2015

ALZ011>015-017>050-061215-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
402 AM CDT WED AUG 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE HEAT AND HUMIDITY COULD LEAD TO HEAT INDICES NEAR OR ABOVE
105 DEGREES FRIDAY THROUGH TUESDAY ACROSS PORTIONS OF CENTRAL
ALABAMA...ESPECIALLY THE SOUTH AND WEST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 5:46 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CDT WED AUG 5 2015

ALZ025-052315-
SHELBY AL-
546 PM CDT WED AUG 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY COUNTY UNTIL 615
PM CDT...

AT 546 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CHELSEA...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHELSEA...WESTOVER...MOUNT LAUREL AND HIGHLAND LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3321 8664 3329 8672 3344 8661 3330 8647
TIME...MOT...LOC 2246Z 228DEG 12KT 3330 8660

87/GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:53 PM CDTAreal Flood AdvisoryBMXShelby2 hr

Nearby

Special Weather Statements in Alabama, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.